Discussions that mention potassium

Vitamins & Supplements board


Hi all.

I am usually over on the thyroid board but need some advice from you guys. I am hypothyroid and recently had to increase my meds. We'll my body didn't like that and I had some episodes of increased blood pressure (mine is normally below normal) and palpitations. So, I saw this new doctor who practises alternative med. He reviewed my recent labs, symptoms, etc.

Stated that almost all of us are deficient in magnesium. Stated that we (meaning "I") needed to get my bowels moving more frequently. So, he wants me to take magnesium citrate a.m. and p.m. Also, gave me a prescription for potassium (Klor-Con 10MEQ) 1 per day.

My questions are will this type of magnesium help with the nervous system and heart palpitations?? I've read some posts on this board but there's talk about different types of magnesium and different dosages in MG and such. So I am confused. And is that a low dose or high dose of Potassium? I know you're supposed to be careful with Potassium so I'm concerned about taking it.

I also just started taking a multi vitamin again and it has Magnesium (as mag.aspartate and mag. oxide) 300mg and Potassium (as potassium aspartate) 100mg.

I am a very hypersensitive person and worry needlessly over taking anything new. I just like to get reassurance.

Thanks in advance.
This is a fairly low dose of Potassium - usually it is 20meqs to 40meqs depending on how low it is and what other meds a person is on. Did he schedule you to come in again soon? He will need to recheck it b/c Potassium has a very narrow range that is normal and it needs to remain in that range (not too high or low) or you can run into problems. If I remember correctly the range is 3.5 to 5.5.

Mag Citrate is used to help your bowels move. Chances are it won't affect your overall magnesium too much. You could also try things like increasing your fiber (Citrucel or Metamucil). Exercise also helps.